Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Flagstaff, AZ

August 4, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2011, 5:00 PM MDT for Navajo County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 5:00 PM MDT (23:00 UTC)
Expired
Aug 4, 2011, 6:31 PM MDT
In force
91 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 138 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2540 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WGUS55 KFGZ 042300
FFWFGZ
AZC017-050200-
/O.NEW.KFGZ.FF.W.0031.110804T2300Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 352 PM MST...RADAR INDICATED HEAVY RAINFALL FROM A SLOW MOVING 
STORM OVER THE LOCUST BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND
DEBRIS FLOWS WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA.
FLASH FLOODING WILL LIKELY BEGIN WITHIN A FEW MINUTES AND MAY HAVE
ALREADY STARTED. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH
FLOODING...IT IS BEST TO SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER
FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND
THE WHITE RIVER...INCLUDING HIGHWAY 73.

&&

LAT...LON 3387 10998 3387 10996 3384 10996 3384 10998

$$

RB/CO
1 follow-up statement
078 
WGUS75 KFGZ 050031
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
531 PM MST THU AUG 4 2011

AZC017-050040-
/O.CAN.KFGZ.FF.W.0031.000000T0000Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
531 PM MST THU AUG 4 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
SOUTHEASTERN NAVAJO COUNTY...

HEAVY RAINFALL IN THE LOCUST BURN AREA HAS DIMINISHED AND FLASH 
FLOODING IS NO LONGER EXPECTED. 

LAT...LON 3387 10998 3387 10996 3384 10996 3384 10998

$$

CO/RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU AUG 4 2011

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PUSH DRIER AIR ACROSS MUCH OF
NORTHERN ARIZONA THROUGH THE WEEKEND. A DOWNTURN IN THUNDERSTORM
ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE STATE WHILE
EASTERN AREAS WILL STILL SEE ISOLATED AFTERNOON STORMS.

&&

.DISCUSSION...A WEAK LOW PRESSURE SYSTEM WILL REMAIN ANCHORED OVER
THE WEST COAST OF THE UNITED STATES THROUGH SUNDAY. THIS WILL
PLACE A DRIER SOUTHWEST FLOW ACROSS MUCH OF ARIZONA. AS A
RESULT...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ON THE
DECREASE THE NEXT FEW DAYS AS LOW-LEVEL MOISTURE MIXES WITH MUCH DRIER
AIR ALOFT. THE CHANCE FOR SHOWERS AND STORMS WILL BE NEAR ZERO NORTH
OF THE MOGOLLON RIM BY SATURDAY AND SUNDAY WITH DRIER AIR DOMINATING
THE AREA. STILL NEED TO KEEP AN EYE ON DEEPER MOISTURE OVER CENTRAL
AND SOUTHERN ARIZONA. MODELS DIFFER ON HOW MUCH LOW LEVEL MOISTURE
WILL REMAIN. AS A RESULT...WILL CONTINUE WITH SCATTERED SHOWER AND
STORM ACTIVITY OVER THE WHITE MOUNTAINS. ALSO...WILL CARRY A SLIGHT
CHANCE OF STORMS ALONG THE MOGOLLON RIM SOUTHWARD OVER HIGHER
ELEVATION LOCATIONS.

FOR MONDAY AND HEADING INTO THE MIDDLE OF NEXT WEEK...MODELS
CONTINUE TO SHOW HIGH PRESSURE EXPANDING WESTWARD BACK ACROSS
ARIZONA...WITH THE POTENTIAL FOR DEEPER MOISTURE AND AN INCREASING
CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION....FOR THE 00Z PACKAGE...TIL 03Z ...EXPECT SCT-BKN CU/SC
WITH BASES FROM 8-11KFT AGL WITH SCT SHRA/TSRA NORTH OF
KGCN-KFLG-KCFT LINE AND ISOLATED TSRA ELSEWHERE. MVFR/LCL IFR
CONDITIONS ARE EXPECTED NEAR THE HEAVY SHOWERS AND THUNDERSTORMS.
AFT 03Z... CLOUDS AND TSTM COVERAGE DECREASING BECMG SCT-SCT15-200
AFT 06Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCCOLLUM
AVIATION................41

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST THU AUG 4 2011

AZZ004>018-037>040-050945-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
600 AM MST THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MODESTLY MOIST AIR MASS WILL REMAIN OVER NORTHERN ARIZONA FOR
TODAY...WITH SCATTERED THUNDERSTORMS FORMING FROM LATE THIS
MORNING INTO THE EVENING. THREATS FROM THE STORMS INCLUDE HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING. RECENT BURN
AREAS...INCLUDING THE SCHULTZ...WALLOW...AND LOCUST ARE
VULNERABLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE
WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE
NORTHLAND. STILL...CHANCES FOR SHOWERS WILL PERSIST...MAINLY
ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS OF FAR EASTERN
ARIZONA. MOISTURE MAY RETURN GRADUALLY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 4, 2:53 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
153 PM MST THU AUG 4 2011

AZZ004-006-007-042130-
COCONINO AZ-
153 PM MST THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 147 PM MST...RADAR DETECTED A STRONG THUNDERSTORM NEAR TUSAYAN
AND THE GRAND CANYON VILLAGE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HERMITS REST AT GRAND CANYON...
   TUSAYAN...
   SOUTH RIM VISITORS CENTER AND TUSAYAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3621 11210 3602 11196 3591 11225 3607 11235
TIME...MOT...LOC 2051Z 254DEG 9KT 3601 11223

RB/CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:53 PM MDTSpecial Weather StatementFGZCoconino37 min
Aug 4, 3:26 PM MDTAreal Flood AdvisoryFGZYavapai3 hr
Aug 4, 4:37 PM MDTAreal Flood AdvisoryFGZNavajo3 hr
Aug 4, 5:14 PM MDTSpecial Weather StatementFGZ46 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.